Is there anything that treats hemosiderin staining?

I was in a pretty serious automobile accident last year that left me hospitalized for several weeks. I have since completely recovered except for this ugly discoloration of my skin in some places, something my doctor has diagnosed as hemosiderin staining. I've never heard of this condition but my doctor doesn't seem to be too concerned about it. Could you please explain this condition to me? And if these blotches are permanent is there anything, a cosmetic procedure, that can be done about it? Thank you.

Tags:woman age 45-54 discoloration hemosiderin staining

Hemosiderin staining or deposition is caused by your body’s immune response to red blood cells in the skin that are then broken down and can lead to melanogensis (creation of pigment). There are many causes that can lead to this, but other than aesthetic concern, it is technically harmless. One of the most popular ways to treat this condition is with laser therapy like the nd-YAG laser. 

I recommend seeking out the proper, board certified dermatologist or aesthetic specialist to help find the best treatment for you. 

Regards,

Jeanine Downie, MD

bidhaanaliatoz@gmail.com

Hi GeorgiaBell,

Hemosiderin staining can essentially be regarded as a very severe form of bruising. Staining occurs in areas where significant amounts of bruising have occurred as a result of severe injuries, hemorrhages or, in certain cases, after a particularly intense surgery.

The main issue with hemosiderin is that the iron present within it is difficult for the body to consume. Once the body is able to use this stored iron, in the same way that the body uses iron derived from food, the stain will fade.

You can read more about hemosiderin staining on our blog.

Best,

Diana